Oklahoma, 2015

Wildfire in Oklahoma, November 11, 2015

November 11, 2015 · NWS TSA · 4 events in 4 counties and zones

Strong westerly wind gusting up to 55 mph behind a pacific cold front, combined with unseasonably warm conditions and low relative humidity, promoted the rapid spread of wildfire across northeastern Oklahoma during the afternoon and evening hours of November 11th. Large wildfires burned portions of Osage, Washington, Delaware, and Nowata Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong westerly wind gusting up to 55 mph behind a pacific cold front, combined with unseasonably warm conditions and low relative humidity, promoted the rapid spread of wildfire across northeastern Oklahoma during the afternoon and evening hours of November 11th. Large wildfires burned portions of Osage, Washington, Delaware, and Nowata Counties. The wildfire that affected Washington and Nowata Counties burned an estimated 26,000 acres, including two homes and numerous outbuildings. The towns of Lenapah and Delaware in Nowata County were evacuated during the evening due to the approaching wildfire. Wildfires in Osage County burned about 14,000 acres, and a wildfire in Delaware County burned over 300 acres, including several outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 11, 11:40 AM CST, 20 minutes earlier.

Area forecast discussion, Nov 11, 11:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1140 AM CST WED NOV 11 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Small window for SHRA/TSRA NW AR sites KXNA KROG KFYV KFSM
18z-20z. After 20z VFR all sites with stiff W/SW winds
15-30kts. OK TAF sites KTUL KRVS KBVO and NE OK area occasional
gusts as high as 40kts. Wind subsiding with sunset.

&&

.PREV DISCUSSION... /ISSUED 1047 AM CST WED NOV 11 2015/

DISCUSSION...
Clearing coming somewhat faster than previously forecast.
Severe threat limited to far Southeast OK / West Central
AR...and looking less threatening.

Fire threat and wind main story this afternoon. Expanded
red flag to now include Rogers Craig and Ottawa counties.
So all counties from I44 west...and in addition Okfuskee
and Okmulgee. Remainder OK counties with slightly lesser
fire threat with fire danger statement in effect there.

Raised max temps a few degrees this afternoon  and split
pop grids into hourly segments to reflect rapid drying.

gw

PREV DISCUSSION... /ISSUED 552 AM CST WED NOV 11 2015/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR ceilings will prevail this morning, with conditions rapidly
improving from west to east late this morning and early this
afternoon as a dryline sweeps east across the area. A few showers
and thunderstorms will occur along and ahead of the dryline. Very
strong and gusty southwest winds will occur behind the front this
afternoon, with the winds gradually diminishing this evening and
overnight.

PREV DISCUSSION... /ISSUED 431 AM CST WED NOV 11 2015/

DISCUSSION...
A wave was pushing lee of the Rocky Mountain early this
morning...while breezy southerly flow transported low level
moisture northward into Eastern Oklahoma and Northwest Arkansas.
This wave is expected to strengthen and become a closed low as it
moves into the Central plains and lifts northeast today. As it
lifts northeast...a trailing dryline ahead of a cold front will
move through the region during the day today. Concerns with this
system will be thunderstorm/severe potential ahead of the dryline
and the increasing concerns for potential Red flag fire dangers
behind the dryline.

First ahead of the dryline...showers and thunderstorms will become
possible this morning and shift eastward with the movement of the
dryline. The dryline was located over the Oklahoma Texas
Panhandles early this morning and should move into Eastern
Oklahoma during the mid morning hours...near Highway 69 early
afternoon...and through Northwest Arkansas before 00z. The greater
thunderstorm chances are expected to be over Southeast Oklahoma
and Northwest Arkansas. With the dryline moving through much of
Eastern Oklahoma during the morning hours...instability will be
limited. Instability looks to remain limited through the
day...though a 40-50+kt LLJ and 70-80kt deep layer shear will
allow for a limited severe weather threat with all moves of severe
weather possible. Again the greater severe potential looks to be
over Southeast Oklahoma and Northwest Arkansas.

Now behind the dryline...quickly falling relative humidity values
along with southwesterly to westerly winds of 20 to 30 mph
gusting in the 25 to 45+mph range are forecast. These conditions
will create very high to critical fire dangers across most of
Eastern Oklahoma this afternoon. Have issued a fire danger
statement for much of Eastern Oklahoma as min relative humidity
values fall into the 25 to 35 percent range. The greatest fire
dangers look to be over parts of Northeast Oklahoma...especially
along and west of Highway 75 where min relative humidity values of
20 to 25 percent and wind gusts of 40 to near 50 mph will be co-
located. Thus...for these locations have issued a red flag
warning. Also over much of Northeast Oklahoma...a wind advisory
will be in effect for wind gusts of 35 to 45+ mph.

The cold front is forecast to push into the CWA this evening with
winds decreasing as they shift more out of the northwest. A
cooler/drier airmass will spread across the region tonight with
lows closer to the seasonal average. A few locations Friday night
and Saturday night could reach near/below freezing again. Seasonal
average conditions should continue through the end of the week
and into the weekend before another low pressure system is
forecast to move through the Plains. This next system will bring
chances for showers and thunderstorms starting Sunday and
continuing into the first part of next week as a more defined low
pressure system looks to move into the Plains.

TSA Watches/Warnings/Advisories...
OK...     Wind Advisory until 5 PM CST this afternoon for OKZ054>061-
     064>066.

AR...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  41  64  36 /  10   0   0   0
FSM   77  44  64  39 /  40   0   0   0
MLC   76  43  64  37 /  20   0   0   0
BVO   76  39  63  30 /  10   0   0   0
FYV   71  40  59  32 /  30   0   0   0
BYV   72  42  59  34 /  50   0   0   0
MKO   76  41  63  36 /  20   0   0   0
MIO   77  39  61  32 /  20   0   0   0
F10   76  42  63  37 /  20   0   0   0
HHW   78  44  65  40 /  40  10   0   0

&&

.TSA Watches/Warnings/Advisories...
OK...     Wind Advisory until 5 PM CST this afternoon for OKZ054>061-
     064>066.

AR...NONE.
&&

SHORT TERM...21
LONG TERM....07
AVIATION...21
Hazardous weather outlook, Nov 11, 5:25 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
525 AM CST WED NOV 11 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
525 AM CST WED NOV 11 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 9 AM.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 9 AM.

FIRE WEATHER DANGER.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
    ONSET...LATE MORNING.

 AREA AT GREATEST RISK...NORTHEAST OKLAHOMA ALONG AND WEST OF A
                         NOWATA TO HENRYETTA LINE.
DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST ACROSS THE
CENTRAL PLAINS TODAY. AT THE SURFACE...A DRYLINE WILL SWEEP EAST
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS MORNING
THROUGH EARLY AFTERNOON. SCATTERED SHOWERS AND A FEW THUNDERSTORMS
WILL DEVELOP ALONG AND AHEAD OF THE DRYLINE THIS MORNING AND WILL
MOVE QUICKLY EAST EXITING THE AREA BY AROUND MID AFTERNOON. THE
LARGE AMOUNT OF WIND SHEAR WILL BE COUNTERED BY VERY WEAK
INSTABILITY...THUS ONLY A LIMITED THREAT OF SEVERE THUNDERSTORMS
WILL EXIST ACROSS SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
DAMAGING WIND GUSTS WILL BE THE MAIN SEVERE WEATHER THREAT.

BEHIND THE DRYLINE...WEST TO SOUTHWEST WINDS WILL GUST TO OVER 40
MILES AN HOUR AT TIMES ACROSS PARTS OF NORTHEAST OKLAHOMA AND
RELATIVE HUMIDITY LEVELS WILL FALL TO NEAR OR BELOW 25 PERCENT.
THIS WILL RESULT IN A SIGNIFICANT FIRE DANGER FROM LATE THIS
MORNING THROUGH THIS AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED LATE THIS MORNING AND EARLY
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL RETURN LATE THIS WEEKEND AND EARLY NEXT
WEEK AS ANOTHER STRONG UPPER LEVEL STORM SYSTEM APPROACHES THE
AREA FROM THE WEST.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 wildfire. Local standard time, as filed.

Wildfire, Osage

When
November 11, 12:00 PM CST to 11:00 PM CST
Where
Osage forecast zone
Property damage
$50,000
Reported by
Park/Forest Service

Wildfire, Washington

When
November 11, 12:00 PM CST to 11:00 PM CST
Where
Washington forecast zone
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Wildfire, Nowata

When
November 11, 12:00 PM CST to 11:00 PM CST
Where
Nowata forecast zone
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Wildfire, Delaware

When
November 11, 3:00 PM CST to 11:00 PM CST
Where
Delaware forecast zone
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609670, 609672, 609673, 609669.